Alert archive / Kansas / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 113, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 19, 2025, 2:48 PM CDT for Anderson County, Coffey County, Kansas. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2025, 2:48 PM CDT (19:48 UTC)
- Expired
- May 19, 2025, 3:30 PM CDT
- In force
- 42 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Anderson County, KS, Coffey County, KS
The radar
The Topeka radar (KTWX), 112 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 3:03 PM CDT | HAIL 1 | Lone Elm, KS | |
| May 19, 3:12 PM CDT | HAIL 1 | Garnett, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 1:37 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.8 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 277 J/kg
- Mixed-layer CIN
- -324 J/kg
- Mixed-layer LCL
- 694 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 564 m²/s²
- 0-3 km storm-relative helicity
- 645 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.5
The text
As transmitted.
827
WUUS53 KTOP 191948
SVRTOP
KSC003-031-192030-
/O.NEW.KTOP.SV.W.0113.250519T1948Z-250519T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
248 PM CDT Mon May 19 2025
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Anderson County in east central Kansas...
Southeastern Coffey County in east central Kansas...
* Until 330 PM CDT.
* At 248 PM CDT, a severe thunderstorm was located near Colony,
moving northeast at 35 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Garnett, Colony, Greeley, Westphalia, Kincaid, Lone Elm, Harris,
and Le Roy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
A Tornado Watch remains in effect until 900 PM CDT for east central
Kansas.
&&
LAT...LON 3839 9552 3839 9506 3804 9508 3804 9567
TIME...MOT...LOC 1948Z 206DEG 31KT 3804 9540
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Griesemer2 follow-up statements
859
WWUS53 KTOP 192006
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
306 PM CDT Mon May 19 2025
KSC003-031-192030-
/O.CON.KTOP.SV.W.0113.000000T0000Z-250519T2030Z/
Anderson-Coffey-
306 PM CDT Mon May 19 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR ANDERSON AND SOUTHEASTERN COFFEY COUNTIES...
At 306 PM CDT, a severe thunderstorm was located 7 miles northwest of
Lone Elm, moving northeast at 35 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Emergency management. At 305 PM, quarter-sized hail was
reported in Lone Elm.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Garnett, Colony, Greeley, Westphalia, Kincaid, Lone Elm, Harris, and
Le Roy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 900 PM CDT for east central
Kansas.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3839 9552 3839 9506 3804 9508 3804 9567
TIME...MOT...LOC 2006Z 206DEG 31KT 3818 9531
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Griesemer295
WWUS53 KTOP 192015
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
315 PM CDT Mon May 19 2025
KSC003-031-192030-
/O.CON.KTOP.SV.W.0113.000000T0000Z-250519T2030Z/
Anderson-Coffey-
315 PM CDT Mon May 19 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR ANDERSON AND SOUTHEASTERN COFFEY COUNTIES...
At 315 PM CDT, a severe thunderstorm was located near Garnett, moving
northeast at 35 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters. At 311 PM, quarter-sized hail was
reported in Garnett.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Garnett, Colony, Greeley, Westphalia, Kincaid, Lone Elm, Harris, and
Le Roy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 900 PM CDT for east central
Kansas.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3839 9547 3839 9506 3804 9508 3804 9567
3810 9564
TIME...MOT...LOC 2015Z 206DEG 31KT 3825 9527
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
GriesemerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 1:17 PM CDT, 1 hour 31 minutes earlier. Its key messages:
- Severe storms are expected this afternoon and evening across most of northeast and east central Kansas.
- While exact details on coverage of severe storms is uncertain given the mesoscale details driving the initial forcing for these storms, all hazards remain possible with convection, including tornadoes.
- Quiet weather returns tomorrow with possible rain chances for Memorial Day weekend.
Area forecast discussion, May 19, 1:17 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service Topeka KS 117 PM CDT Mon May 19 2025 .KEY MESSAGES... - Severe storms are expected this afternoon and evening across most of northeast and east central Kansas. - While exact details on coverage of severe storms is uncertain given the mesoscale details driving the initial forcing for these storms, all hazards remain possible with convection, including tornadoes. - Quiet weather returns tomorrow with possible rain chances for Memorial Day weekend. && .DISCUSSION... Issued at 117 PM CDT Mon May 19 2025 Upper low continues to churn across the northern tier of the western high plains early this afternoon while strong southwesterly flow and embedded vort maxes stream northeast into the region. North to south dryline is continue to advance east towards northeast Kansas, the primary focus for convection by mid afternoon. Latest runs from the HRRR/RAP and NAMNEST are signaling the potential for scattered storms to develop within the warm sector as early as 1 PM just ahead of the dryline (far eastern Kansas), as low level warm advection spreads northeastward amid sfc CAPE values in excess of 3000 J/KG. Low level shear initially in the afternoon is around 20 kts before decreasing temporarily until the low level jet increases with values to around 30 kts after 23Z as storms off the dryline approach. Storm mode is important in assessing tornado potential as more discrete cells carry a higher tornado potential whereas if storms are able to quickly congeal into a line (as latest CAMS suggest), than the tornado threat is not as prominent, although a brief spin up is certainly probable given the environment. Storms along the dryline are most likely to form after 2 PM, roughly along and east of a line from Washington to Abilene, tracking eastward during the evening hours. In addition to the tornado concern, large hail up to 2 inches in diameter and damaging wind gusts to 70 mph are most likely with these storms. If multiple rounds of storms occur, there is a slight risk for flash flooding over far eastern Kansas where rainfall amounts of up 2 inches (possibly higher) are forecast through Tuesday morning. Latest 12Z guidance signals a third round of scattered storms with the cold front, however confidence is low on severity of these storms, especially given the more worked over environment from previous convection. Tuesday is fortunately a much quieter, albeit breezy afternoon as winds increase from the northwest at 15 to 20 mph. Upper low remains stalled across the northern plains, resulting in dry northwesterly flow aloft through mid week. As the upper ridge begins to build towards the Rockies Thursday and Friday, an additional upper trough gradually migrates into the plains, while an h85 front sets up somewhere over southern Kansas. Focus for several rounds of rain showers is possible throughout Memorial Day weekend, especially south of I-70 given the latest ensemble trends. Severe weather probs are currently low with optimal instability further south of the front. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1227 PM CDT Mon May 19 2025 MVFR cigs this afternoon at KTOP/KFOE/KMHK as next system approaches, triggering scattered TSRA as early as 19Z. Confidence is lower for storms to impact KTOP/KFOE from 19-20Z with latest guidance developing activity just east of the terminals. Line of TSRA is anticipated to form near KMHK from 00-03Z with highest confidence for impacts towards KTOP/KFOE through 03Z. A fropa occurs between 09-12Z, veering winds to the west northwest at 10 to 15 kts sustained. && .TOP WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Prieto AVIATION...Prieto
Hazardous weather outlook, May 19, 1:47 PM CDT, 1 hour 1 minute before
Hazardous Weather Outlook National Weather Service Topeka KS 147 PM CDT Mon May 19 2025 KSZ009>012-021>024-026-035>040-054>056-058-059-201900- Washington-Marshall-Nemaha-Brown-Clay-Riley-Pottawatomie-Jackson- Jefferson-Dickinson-Geary-Morris-Wabaunsee-Shawnee-Douglas-Lyon- Osage-Franklin-Coffey-Anderson- 147 PM CDT Mon May 19 2025 ...TORNADO WATCH 294 IN EFFECT UNTIL 9 PM CDT THIS EVENING... This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. Severe storms are expected later this afternoon and into the evening. Very large hail, damaging winds will be the main hazards. A few tornadoes will also be possible and flooding risk may rise if storms a slow to move out of the area. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER MESSAGE Weather spotters are encouraged to relay reports of hail, damaging wind, tornadoes and flooding. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf KSZ008-020-034-201900- Republic-Cloud-Ottawa- 147 PM CDT Mon May 19 2025 This Hazardous Weather Outlook is for north central Kansas. .DAY ONE...This afternoon and tonight. Isolated severe storms are possible this afternoon and evening. Large hail and damaging wind gusts are the main hazards. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER MESSAGE Weather spotters are encouraged to relay reports of hail, damaging wind, tornadoes and flooding. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
In the hours before
Local storm report, May 19, 11:24 AM CDT, 3 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
1124 AM CDT Mon May 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Rain 1 NE Emporia 38.41N 96.17W
05/19/2025 M1.41 Inch Lyon KS Cocorahs
Cocorahs station KS-LY-9 Emporia 1.3 E.
0700 AM Rain 4 WSW Manchester 39.07N 97.39W
05/19/2025 M1.47 Inch Ottawa KS Cocorahs
Cocorahs station KS-OT-40 Solomon 10.4 N.
0705 AM Rain 4 SSE Munden 39.87N 97.50W
05/19/2025 M1.54 Inch Republic KS Cocorahs
Cocorahs station KS-RP-12 Cuba 5.0 NNW.
0700 AM Rain 4 NNW Randolph 39.49N 96.80W
05/19/2025 M1.65 Inch Riley KS Cocorahs
Cocorahs station KS-RL-84 4 NNW Randolph.
0700 AM Rain Council Grove 38.66N 96.49W
05/19/2025 M1.75 Inch Morris KS Cocorahs
Cocorahs station KS-MR-10 Council Grove 0.3
N.
0700 AM Rain 4 N Belleville 39.88N 97.63W
05/19/2025 M2.12 Inch Republic KS Cocorahs
Cocorahs station KS-RP-3 Belleville 4.2 N.
0800 AM Rain 2 NE Belleville 39.84N 97.62W
05/19/2025 M2.35 Inch Republic KS Cocorahs
Cocorahs station KS-RP-17 Belleville 1.6 NE.
0700 AM Rain 1 S Belleville 39.81N 97.63W
05/19/2025 M2.42 Inch Republic KS Cocorahs
Cocorahs station KS-RP-16 Belleville 0.6
SSE.
0700 AM Rain 1 SE Belleville 39.82N 97.62W
05/19/2025 M2.49 Inch Republic KS Cocorahs
Cocorahs station KS-RP-13 Belleville 0.6
ESE.
&&Special weather statement, May 19, 2:41 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Topeka KS
241 PM CDT Mon May 19 2025
KSZ058-059-192015-
Coffey-Anderson-
241 PM CDT Mon May 19 2025
...A STRONG THUNDERSTORM WILL IMPACT ANDERSON AND SOUTHEASTERN COFFEY
COUNTIES THROUGH 315 PM CDT...
At 241 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Iola, moving northeast at 60 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to outdoor
objects and vegetation is possible.
Locations impacted include...
Garnett, Colony, Greeley, Westphalia, Lone Elm, Harris, and Le Roy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 PM CDT for east central
Kansas.
&&
LAT...LON 3839 9543 3839 9506 3821 9508 3804 9520
3804 9569
TIME...MOT...LOC 1941Z 209DEG 53KT 3800 9544
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
GriesemerThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 7:05 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Ottawa | 25 min |
| May 18, 7:14 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 31 min |
| May 18, 7:26 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 34 min |
| May 18, 7:27 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Ottawa | 33 min |
| May 18, 7:34 PM CDT | Severe Thunderstorm Warning | TOP | Morris, Wabaunsee | 26 min |
| May 18, 7:38 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 37 min |
| May 18, 7:54 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 36 min |
| May 18, 7:58 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Riley | 47 min |
| May 18, 8:25 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic, Washington | 35 min |
| May 18, 8:26 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Marshall, Pottawatomie, Riley | 34 min |
| May 18, 8:57 PM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 18 min |
| May 18, 8:59 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Riley | 19 min |
| May 18, 9:34 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 26 min |
| May 18, 9:44 PM CDT | Special Weather Statement | TOP | Anderson | 46 min |
| May 18, 11:18 PM CDT | Special Weather Statement | TOP | Cloud | 27 min |
| May 18, 11:52 PM CDT | Special Weather Statement | TOP | Cloud, Washington | 23 min |
| May 19, 12:20 AM CDT | Special Weather Statement | TOP | Jackson | 25 min |
| May 19, 1:01 AM CDT | Special Weather Statement | TOP | Wabaunsee | 29 min |
| May 19, 1:30 AM CDT | Special Weather Statement | TOP | Wabaunsee | 30 min |
| May 19, 1:35 AM CDT | Severe Thunderstorm Warning | TOP | Shawnee, Wabaunsee | 25 min |
| May 19, 1:54 AM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Shawnee | 36 min |
| May 19, 2:05 AM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 25 min |
| May 19, 2:26 AM CDT | Special Weather Statement | TOP | Jefferson | 34 min |
| May 19, 2:41 PM CDT | Special Weather Statement | TOP | Anderson | 34 min |
| May 19, 3:14 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Douglas, Franklin | 46 min |
| May 19, 3:28 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin | 21 min |
| May 19, 3:40 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Riley | 31 min |
| May 19, 3:55 PM CDT | Areal Flood Advisory | TOP | Anderson, Franklin | 3 hr |
| May 19, 3:55 PM CDT | Special Weather Statement | TOP | Marshall | 50 min |
| May 19, 3:57 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Riley | 48 min |
| May 19, 4:10 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 35 min |
| May 19, 4:35 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 40 min |
| May 19, 4:41 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 19 min |
| May 19, 4:53 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Wabaunsee | 52 min |
| May 19, 4:53 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 22 min |
| May 19, 5:07 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Nemaha, Pottawatomie | 17 min |
| May 19, 5:11 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha, Pottawatomie | 49 min |
| May 19, 5:15 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 30 min |
| May 19, 5:23 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley, Wabaunsee | 37 min |
| May 19, 5:43 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Wabaunsee | 47 min |
| May 19, 5:44 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Morris | 46 min |
| May 19, 5:57 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Nemaha, Pottawatomie, Wabaunsee | 26 min |
| May 19, 6:04 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 41 min |
| May 19, 6:21 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie, Shawnee, Wabaunsee | 24 min |
| May 19, 6:24 PM CDT | Flash Flood Warning | TOP | Wabaunsee | 4 hr |
| May 19, 6:28 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Nemaha | 32 min |
| May 19, 6:31 PM CDT | Flash Flood Warning | TOP | Jackson, Pottawatomie | 4 hr |
| May 19, 6:32 PM CDT | Severe Thunderstorm Warning | TOP | Shawnee, Wabaunsee | 37 min |
| May 19, 6:36 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Wabaunsee | 24 min |
| May 19, 6:42 PM CDT | Tornado Warning | TOP | Wabaunsee | 18 min |
| May 19, 6:56 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris, Wabaunsee | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.